Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 174, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 30, 2001, 5:43 PM CDT for Greene County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 30, 2001, 5:43 PM CDT (22:43 UTC)
- Expired
- Aug 30, 2001, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Greene County, IL
The radar
The St Louis radar (KLSX), 67 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 6:10 PM CDT | Thunderstorm Wind 52 E | Carrollton, IL | The County Sheriff reported trees down, one which blocked a road near Carrollton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
022 WUUS53 KLSX 302243 SVRSTL ILC061-302330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 543 PM CDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GREENE COUNTY IN SOUTHWEST ILLINOIS * UNTIL 630 PM CDT * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF CARROLLTON...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE PATH... CARROLLTON GREENFIELD THIS STORM HAS A HISTORY OF DAMAGING WINDS. TAKE SHELTER IN A STURDY BUILDING IMMEDIATELY. LAT...LON 3919 9061 3920 9033 3941 9016 3941 9063 $$ LENNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:45 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 30, 1:45 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 145 PM CDT THU AUG 30 2001 COLD FNT CURRENTLY ACRS NW CRNR OF MO WILL PSH SEWD ACRS THE RGN TNGT AND ERY FRI. ETA NOT FCSTG AS MUCH CAPE AHD OF FNT AS WE HAD AVBL ON WED, BUT CNVCTN HAS INCRSD ACRS THE OZARKS AND ACRS NW PTN OF MO AHD OF FNT. LAPS DATA FM 18Z INDICATED SGNFNT CAPE AVBL ACRS NE OZARKS WITH CIN LONG GONE. LOW LVL CNVGC IN SAME AREA ALSO. EXPCT MST OF PCPN TO BE OVR BY NOON FRI AS MUCH DRIER AIR PUNCHES IN FM THE N. MODELS SMLR IN FCSTG KS <25 ACRS MOST OF AREA BY THAT TIME. MAV POPS LOOK RNSBL AND WILL TREND TWDS THESE. THIS WILL BE FAIRLY KAHNSISTENT WITH WEDS FCST. IN THE EXTNDD PD, THE MRF, ECMWF AND UK ARE FAIRLY SMLR FOR SUN MRNG WITH H5 S/WV SLIDING ACRS THE CNTRL PLNS WITH STRNG FLOW INTO THE PAC NW. MRF PICKS UP ON H5 TROF OVR LWR MS VALLEY ON LABOR DAY AND MOVES CLOSED LOW INTO THE ERN OZARKS BY WED MRNG. WITH 850 TEMPS FCST IN THE MID TEENS BY BOTH THE MRF AND ECMWF FOR THE WEEKEND, HI TEMPS SHOULD BE CLOSE TO NRML. .STL...NONE
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:17 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 28 min |
| Aug 30, 6:23 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.